Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 111, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 1998, 9:13 PM EDT for Tazewell County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 9:13 PM EDT (01:13 UTC)
- Expired
- May 20, 1998, 9:55 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:40 PM EDT, 33 minutes earlier.
Area forecast discussion, May 20, 8:40 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EDT WED MAY 20 1998 MCS SHUD CONT TO MOVE ESE ACROSS PORTIONS OF THE CWA THIS EVENING. RNK SOUNDING NOT TOO UNSTABLE WITH ABOUT A -1 LI AND CAPE OF ABOUT 500. MOST UNSTABLE AIR IS ALONG AND SOUTH OF THE BOUNDARY THAT CAN BE SEEN ON STLT...WHERE DWPTS ARE IN THE 60S...AND APPRCHG 70. GSO SOUNDING HAS A LARGE CAP BUT A CAPE OF 2300 AND AN LI OF -6. LIKELY POPS THIS EVENING FOR THE SOUTHERN HALF OF THE CWA... DIMINISHING TO A CHANCE OVERNIGHT. HIGH CHC POPS THIS EVENING FOR THE NORTHERN HALF...ALSO DIMINISHING LATE. JDS
In the hours before
Local storm report, May 20, 7:20 PM EDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED MAY 20 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
715 PM 4 W WARRENSVILLE NC 0.88 INCH HAIL
05/20/98 ASHE REPORTED BY SPOTTER.
TWLocal storm report, May 20, 7:20 PM EDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED MAY 20 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
715 PM 4 W WARRENSVILLE NC 0.88 INCH HAIL
05/20/98 ASHE REPORTED BY SPOTTER.
TWSpecial weather statement, May 20, 7:40 PM EDT, 1 hour 33 minutes before
NCZ001>004-018>020-VAZ007-009>013-015>017-032-WVZ042-210330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 740 PM EDT WED MAY 20 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA UNTIL 11 PM.. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL 11 THIS EVENING. THE WATCH AREA INCLUDES THE FOLLOWING COUNTIES... IN WEST VIRGINIA...MERCER IN VIRGINIA...TAZEWELL... BLAND... GILES... SMYTH... WYTHE... PULASKI... MONTGOMERY... GRAYSON... CARROLL... FLOYD AND PATRICK... IN NORTH CAROLINA...ASHE... WATAUGA... ALLEGHANY... WILKES... SURRY... YADKIN AND STOKES. AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN KENTUCKY WAS MOVING EAST-SOUTHEAST AND IS EXPECTED TO MOVE ACROSS PORTIONS OF THE WATCH AREA DURING THE EVENING HOURS. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG...DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. JDS
Local storm report, May 20, 9:00 PM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT WED MAY 20 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
845 PM MT. ROGERS VA 0.88 INCH HAIL
05/20/98 SMYTH COVERING GROUND.
REPORTED BY COOP
OBSERVER.
TWLocal storm report, May 20, 9:00 PM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT WED MAY 20 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
845 PM MT. ROGERS VA 0.88 INCH HAIL
05/20/98 SMYTH COVERING GROUND.
REPORTED BY COOP
OBSERVER.
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:38 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 47 min |
| May 20, 9:32 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.